07-02-2017, 02:22 PM
Join Date: Feb 2015
Mentioned: 5 Post(s)
Tagged: 0 Thread(s)
It is interesting you are nervous about giving your pet Gabapentin, certainly one of the safest drugs used in veterinary medicine with very few side effects other than sedation (and usually that is only for a few days). But you didn't comment on your using prednisone, one of the drugs with the most common as well as the most serious side effects of nearly all drugs we use in veterinary medicine- severe immune suppression (with all the associated problems that can create, such as bladder infections, sepsis, viral diseases, cancers etc.), gastrointestinal irritation, weight gain, damage to bone and cartilage over time, excessive urination, elevated liver enzymes and potential liver damage, high blood pressure, iatrogenic Cushings disease, diabetes, colitis, pancreatitis and the list goes on... of course, most dogs experience few of these symptoms, particularly if on a low, intermittent dose.... but the potential for side effects is greater with this drug than just about any other drug we use in vet medicine... and I would rate Gabapentin probably pretty close to the opposite end of the other end of the spectrum in terms of likely or potential serious side effects.
Saying all that, Gabapentin has not always shown a lot of effectiveness for pain control with musculoskeletal problems, though it seems pretty good at helping with some neurological pain. Adding it to the other drugs commonly prescribed for musculoskeletal pain, such as non-steroidals and Trammadol, does seem to have a positive synergistic effect, however.
Prednisone, on the other hand, is not a painkiller at all. It can sometimes help alleviate pain by reducing inflammation, one of the main positive effects it has, but itself has no painkilling qualities.